CHARLOTTESVILLE, Va. (WSET) -- The Blue Ridge Poison Center at the University of Virginia is alerting the public to nearly 100 cases of lung illnesses, which appear to be linked to vaping.
No deaths have been reported but many have experienced life-threatening symptoms and needed emergency hospital care.
The cases are primarily clustered in Wisconsin, but several other states have seen cases including Illinois, California, Indiana, and Minnesota.
Many of the cases involve teens and young adults.
Patients reported using an electronic vaping device within a few weeks of the onset of symptoms, often with a vape liquid which contained THC, the active ingredient in marijuana.
Health officials said symptoms become progressively worse over several days and mimic illnesses, like the flu or a heart attack, with fever, nausea, vomiting, shortness of breath, cough, and chest pain.
In a call Friday, CDC officials said they were probing 94 possible cases in 14 states.
"Additional states have alerted CDC to possible (not confirmed) cases and investigations into these cases are ongoing," the statement said. "There is no conclusive evidence that an infectious disease is causing the illnesses."
Medical authorities say it is unclear whether patients will fully recover.
If anyone is experiencing symptoms and has used a vaping device in the past few weeks, please seek medical care as soon as possible.
The Blue Ridge Poison Center is available 24/7 to answer questions and offer advice by calling 1-800-222-1222. Poison centers across the U.S. will be working with their local health agencies to track and manage these cases.
The U.S. Food and Drug Administration also is investigating reports of seizures among e-cigarette users.
E-cigarettes have grown in popularity despite little research on their long-term effects.
Seizures are a potential side effect of nicotine toxicity, but a recent uptick in "reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue," the FDA said in April.